Wednesday, June 24, 2009

Featured Blogger of the Week - June 21 -27, Post #2

Featured Blogger of the Week: June 21 - 27
Christopher Snider, A Consequence of Hypoglycemia
Post #2

We all have those stories that would qualify for America's Funniest Home Videos: D-Edition. The ones that only we could laugh at. The ones that, despite the scare at the moment, can be laughed at with enough time, experience and perspective. I have my submission when Bob Saget (or whoever is hosting) comes calling.

While managing my Diabetic supplies in Blacksburg, mail order was the only way to go. Early on in adjusting to the proper procedure, one of the key concepts was understanding lead time in ordering refills. (to self) "ok, I have ___ units of Humalog left in my last pen, that will last me approximately until ___, So I'll need to order a refill no later than ___." Of course, this is college, procrastination was my second major. But 99% of the time I was on point with my refills.

As mentioned, I base my reorder of my insulin pens based on the amount of insulin left. Since I use a pretty consistent amount each day, I can predict when I'm going to run out with some significant accuracy. Before lunch one day, I ran the dial on my last pen to the last possible number to see what was remaining. I then proceeded to give myself my injection before lunch. Of course, it would have been helpful to dial the proper amount of insulin before the injection.

Normally I use 4 units of Humalog for lunch, that lucky day it was 31.

Oops.

Once I had realized what I had done, panic came over me. I called my dad to figure out what I should do 1) about the insulin OD and b) about the insulin pen refill. A few minutes later my dad called back saying that he asked my endocrinologist to fill a prescription at the local Walgreens and he said that I had to eat to balance the insulin. Um, so all I have to do is eat? Piece of cake...yea, I said it.

We drove to Subway, I had regular soda for the first time in years, ate a footlong sub, and had 3 chocolate chip cookies. I remember a feeling very full along with an impending upset stomach, but I believe I made it through the day. I think I had a refill on the regular Pepsi, and took another cookie home to be safe. But I'm here today talking about it, so I survived.

Looking at the big picture, I suppose it wasn't unreasonable to have something like that happen. My moment of focus might have been interrupted by Jake or Nate offering a funny quip or remark. "hahaha, that's funny ((injection)) whoops." Like I said, looking back, it's a a funny story to tell. Of course overdosing on insulin is not a laughing matter, but if i lived to tell the story then it is one worth telling right?

Do you have a submission for America's Funniest Home Videos: D-Edition?

Christopher Snider, A Consequence of Hypoglycemia

-------
If you would like to be a featured blogger please send an email to diabetesoc@gmail.com and put FEATURED BLOGGER in the subject.

3 comments:

  1. Oh my goodness.
    Oh my.

    I cannot recall (does not mean I did not do it) in 24 yrs over dosing That much. Whoa. Oops. ;-)

    Only LOL moments D style is pulled infusion sets. Only a couple have, ok ok, only One has been funny. In retrospect of course.

    Thanks for sharing.

    ReplyDelete
  2. Wow, that is something worth re-telling. I can imagine doing that too...scary! So glad you came through that okay. Great post...yes, I think we should all come up with a submission!

    ReplyDelete
  3. Dude - that is some SCARY shiznit man! Glad you made it through with only a threatening upset stomach. It sucks having to eat more when you're full!

    ReplyDelete

Enter Comments Here: